I tried to take a 400mg supplement, but ended up with aches in my legs and back, a sign of overdose. How do you figure out how much to take? Could I take it every other day?
It's surprising that 400mg of magnesium would cause an overdose, that's only the RDA and the problem with magnesium supplements generally is that they're very poorly absorbed (30-40% even for the better ones), so you're probably getting far less than the RDA.
Magnesium is also absurdly difficult to overdose on because your body keeps blood levels rock steady even in the face of chronic deficiency, also the kidneys excrete magnesium very efficiently. 1% of the magnesium in the body is in the blood and 50-69% in the bone, which can easily soak up masses of magnesium so it's unlikely that blood levels would be forced that high; we store so much magnesium (20-28g) that 400mg even in one shot (1-2% of stores), is unlikely to make that much of a difference.
Do you have any sort of kidney disorder? If so then an overdose would be more plausible.
Speculating as to other causes of your symptoms... was there anything else in the supplement? Often they're full of vegetable oil, soy, all the nasties you could imagine, but even so it's difficult to see how they's cause such immediate symptoms. Magnesium supplements do often cause intense digestive upset though. I don't know if the nerves are arranged such that this could cause aches extending to the legs (in the same way that digestive upset can pains in the chest), but it certainly could in the back.
I take magnesium to soften my stools. By trial and error, I figured out that if I take 600 mg of magnesium citrate, I get diarrhea. 200 mg is the right amount for me. Magnesium glycinate does not have the same laxative effect.
My guess is the supplement you took was magnesium oxide because it is the most common magnesium supplement available. Magnesium oxide is also not very bioavailable. If you want a magnesium supplement try the citrate, glycinate or tartate forms.
I'm 62 years of age. I have suffered from hard stools and slow motility all my life, until two years ago when I started taking 800 - 1,200 mg. of magnesium oxide each night. It has been the answer for me, but I've noticed that I've been belching quite a bit lately and have just read that magnesium oxide neutralises the hydrocloric acid in the stomach. Hydrocloric acid is needed for digestion and from what I understand most people don't have enough hydrocloric acid, that's why they have reflux, yet doctors give them drugs to deplete the acid which further compounds the problem. Does anyone know of anything better than magnesium oxide to soften the stool?
It is most likely that the leg and back pain was caused by a sudden relaxation fo the Illiopsoais and Piriformis muscles. Almost all low back pain can be traced to these sets of muscles as they get stressed by stimulants and/or everyday stress; either mentally or even physically. As someone else stated, it is unlikely to O.D. because of the actual amount the body absorbs but also because Magnesium is water soluble, like Vitamin B-12. Your body uses up what it needs and excretes the rest through urine, feses and sweat. There is much information online about it and Magnesium is EXTREMELY important for your health. One website stated that Mg is used for EVERY bodily function there is. I believe it. As for the most absorbing form, go with Magnesium Chloride.
IMHO, I would never take a separate high-dose supplement, just because we, as in the science/health community, really have no conclusive evidence as to what it is doing to our bodies in these huge doses and also if we are lacking in another mineral which must work in synergy with the supplement we are taking to render it safe, meaning we could be doing more harm than good.
You could try using Celtic Sea Salt in cooking instead, here is a breakdown of the minerals it contains (including magnesium). I do not worry about the dosage (these are all trace amounts), I use it liberally when cooking and I know that my body will be able to assimilate it or in tandem with the other minerals, excrete it. you will find the whole gamut of minerals in a totally natural form in this salt, which can be used whenever needed and has none of the dangers of sodium chloride (table salt).
Many anthropologists noted that hunter/gatherers would travel for days to find sources of naturally occurring salt - this is one of them.
were they aches? or were you feeling the muscle relaxant effect? and what time of day was it?
The first week or so of taking MG for me this effect was very noticeable, equivalent to after you've worked out hard all day and all your muscles just feel tired, or after a deep tissue massage, which can help with sleep some. After the first week I can't feel it anymore but I still sleep more deeply.
Technically I'm Taking a ZMA supp (Mg, Zinc, and b12) at night 30-60 mins before bed.
I just made myself very sick taking the RDA magnesium supplement. After looking around online, I've found that it likely was a bad combination with my weak diuretic (spirinolactone) that I take for acne (believe it or not). I'd better warn my dermatologist to warn others of this interaction- I was very ill. Vomiting, diarrhea, but the worst was the accompanying pain in my sternum and mid-back.
I could see that an interaction may be possible with spironallactone. That medicine drives up potassium levels -of driving up both mg andtoo k at the same time may have been too much for you. Make sure also that it was not magnesium potassium aspartate: mg/k chelated together -a that would be bad because of the K.
When should you take Magnesium? 7 Answers
Will ZMA help me sleep better at night? 17 Answers